Sadly, if you live or work in areas where people suffer from drug abuse or lack of housing, you might have the opportunity to save a life by carrying Narcan—the brand name of the drug naloxone— in your bag and administering it before emergency personnel arrives.
Between the ongoing fentanyl overdose crisis, a recently reported possible overdose threatening a baby’s life at a San Francisco playground and the stress of the holidays around the corner, studying up on overdose prevention measures may be more vital than ever.
Drawing from organizations like the National Harm Reduction Coalition and its San Francisco affiliate, the D.O.P.E. Project, we’ve put together a guide to naloxone, the overdose reversal drug—what it is, how to use it and where to find it throughout the Bay Area.
For many SF locals, knowing how to use Narcan might be more important than knowing CPR.
First, What is Narcan?
Narcan is a simple-to-use nasal spray device used to deploy naloxone to reverse an opioid overdose—not a syringe or an EpiPen or any other kind of shot. Naloxone is an “opioid antagonist,” meaning it effectively blocks our opioid receptors. Similar to the way people say “Kleenex” for “tissue” or “Xerox” for “photocopy,” Narcan has become the colloquial term for naloxone. But Narcan is actually the brand name of the dispenser; naloxone is the drug.
A standard issue box of naloxone contains two sprays. Each one contains one dose of medicine and cannot be reused. You can carry it around in a backpack or your car for years as long as you avoid exposure to extreme hot or cold temperatures.
How To Spot an Overdose
If you suspect someone is overdosing, Narcan can save their life. If someone is unconscious but not overdosing, Narcan will not hurt them.
But it can be difficult to recognize whether someone is sleeping, high or actually overdosing—even emergency professionals have trouble.
The main sign to look for in an overdose is a lack of breathing. Victims of overdose are very still. They might exhibit shallow breathing or even snoring or gurgling sounds coming from their mouth. Additionally, the color may be draining from their skin or lips, leaving them blue, purple or ashen. If their eyes are open, they might have “pinpoint pupils.”
What To Do Before Using Narcan
If you suspect an overdose, try to get a reaction from the person. The D.O.P.E. Project recommends first administering “verbal Narcan” by calling out to them with something like, “Hey, I think you’re overdosing. If you don’t wake up, I’m going to Narcan you.” If the person doesn’t want it, they’ll wake up and tell you.
If they don’t react, one expert recommended lightly kicking the bottom of their foot or rustling their elbow to start. If there’s no movement, rub their sternum somewhat vigorously. If there is still no reaction, it is time to call 911 and get your Narcan.
Importantly, people administering Narcan should be aware that the person you help will likely be startled and disoriented when they wake up. Naloxone is tremendously effective because it sends the victim into immediate withdrawal, which is extremely traumatizing and painful. “They do get agitated,” one healthcare worker said, but not violent.
“Nobody who’s given [Narcan] has regretted it,” she added.
How To Use Narcan
If the victim does not appear to be breathing and is not reacting when you try to rouse them, follow these steps.
Step 1: Call 911 and leave the phone on speaker.
Step 2: Lay the person on their back. Support their neck with your hand.
Step 3: Spray the entire dose of Narcan into one nostril and look for signs of breathing. Narcan can take 2-3 minutes to work.
If the victim wakes up:
Tell them what happened. “Friend, you were overdosing. Everything is OK.” The person will be disoriented. Give them some space and gently start talking to them, welcoming them back into consciousness. Stay with the person until medical professionals arrive, as naloxone wears off as soon as 30 minutes after a dose and victims can resume overdosing if it wears off.
If the victim doesn’t wake up:
Spray the second dose of Narcan in the opposite nostril. Some overdose cases will require 4-6 sprays of naloxone to revive the victim. Administer rescue breathing and CPR if you have been trained. Turn the person on their side to prevent choking and stay until medical professionals arrive, if possible.
If you can provide rescue breathing to the victim, do it. An overdose happens because the drug slows the body’s functions to a point where breathing stops. If you can help the victim breathe through rescue breathing or chest compressions while waiting for the naloxone to take effect, it could have a big impact. For a complete orientation to administering Narcan, watch this short video from the D.O.P.E. Project on YouTube.
Where To Get Free Narcan
If you feel that you could potentially assist an overdose victim someday, it is important to get Narcan to keep on hand. Locals who work in hard-hit areas often carry it with them in their cars or bags.
It’s very easy to find, and widely available for free. All Bay Area Walgreens and CVS pharmacies carry Narcan—no prescription necessary. The drug is covered by Medi-Cal, Medicare and other medical insurance companies.
But without insurance, Narcan’s retail price is $150. That’s why there are so many free sources of naloxone around the SF Bay Area.
San Francisco Department of Public Health recommends that the general public visit the Community Behavioral Health Services Pharmacy, as other free resources prioritize communities that are most vulnerable to drug overdoses.
California residents can order naloxone for free online from the nonprofit End Overdose. You only need to pay for shipping to your door.
Check the map to see where you can find Narcan for free near you and scroll down below the map for a listing of organizations that can help.
Where To Get Free Narcan in San Francisco and the Bay Area
Community Behavioral Health Services Pharmacy
The SF Department of Public Health runs this pharmacy and recommends those outside the at-risk community come here for Narcan.
Bayview Hunters Point Foundation
Harm Reduction Therapy Center’s Mobile Sites
Bayview-Hunters Point | The Mission | SoMa | The Tenderloin
SF AIDS Foundation Mobile Sites
Bayview-Hunters Point | The Castro | The Mission | Polk Gulch
Homeless Youth Alliance
Lyon-Martin Community Health Services
Glide Harm Reduction Services
📍 330 Ellis St.
🕑 Mon., Tues., Fri.: 9 a.m.-1 p.m.
☎️ (415) 674-5180
Hospitality House Self-Help Centers
SoMa | The Tenderloin
📍 169 Sixth St. | 146 Leavenworth St.
🕑 Mon.-Fri.: 9 a.m.-8 p.m. | Mon.-Fri.: 7 a.m.-7 p.m.
☎️ (415) 369-3040
SF AIDS Foundation 6th Street Harm Reduction Center
San Francisco Community Health Center
St. James Infirmary
Tom Waddell Urban Health Clinic
Needle Exchange Emergency Distribution (N.E.E.D.)
Alameda County Health Care for the Homeless Program
📍 1404 Franklin St. #200
🕑 30-minute online training twice per week. Naloxone pickup after training is complete.
☎️ (510) 891-8950
HEPPAC Drop-In Center
Punks With Lunch
John Muir Medical Center Emergency Room
Concord | Walnut Creek
The Spahr Center
Fairfax | Novato | San Rafael | Sausalito
West County Health Centers Third Street House
Center Point Drug Abuse Alternatives Center
Face to Face/Sonoma County AIDS Network
Santa Clara County Harm Reduction Program
Gilroy | San Jose